Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 15, 2021McDowell County, West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Aug 15, 2021, 5:18 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 5:18 PM EDT (21:18 UTC)
Expired
Aug 15, 2021, 5:45 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

Counties Buchanan County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS81 KRLX 152118
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Aug 15 2021
 
VAZ004-WVZ033-034-515-516-152145-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-
518 PM EDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of Buchanan, McDowell,
south central Raleigh and southern Wyoming Counties through 545 PM
EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Creek State Park to 8 miles northeast
of Davenport. Movement was north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Torrential rainfall is also occurring with these storms and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Locations impacted include...
Beckley, Welch, Grundy, Pineville, Mullens, Sophia, Gary, War,
Northfork, Shady Spring, Beaver, Coal City, Twin Falls State Park,
Daniels, Crab Orchard, Macarthur, Davy, Bradshaw, Iaeger and
Keystone.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 40.
 Interstate 64 in West Virginia between mile markers 120 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3729 8220 3780 8108 3761 8107 3759 8109
      3760 8114 3758 8120 3751 8121 3746 8131
      3741 8129 3743 8131 3739 8133 3721 8169
      3724 8174 3720 8176 3718 8185 3713 8192
      3713 8199 3707 8202 3704 8208
TIME...MOT...LOC 2117Z 173DEG 8KT 3754 8121 3717 8202 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:21 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 15, 2:21 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Sun Aug 15 2021

.SYNOPSIS...
Stalling front brings isolated to scattered storms today. With
an abundance of moisture ahead of, and then with, Fred, the
chance for locally heavy rain persists into midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 140 PM Sunday...

Surface high pressure backs off through today allowing the
meandering front to our south to retrograde some. This will
support increasing chances of convection throughout the rest of
the day, especially over the higher elevation areas, and chances
will stay elevated enough to make it possible for an isolated
storm even for the overnight. Anomalously high PWATs will exist
through the period which will fuel the potential for heavy
downpours or prolonged steady rainfall under convection which
will consequently entertain the possibility of flash flooding to
low lying or flood prone areas.

Chances for showers and storms ramp up again for the daytime on
Monday as the Bermuda high continues to funnel in moisture from
the deep south. Even though temperatures will only increase to
around 5 degrees below normal, showers and storms will remain on
tap through the day. Storms will generally be sub-severe
although the threat that will remain on the table within storms
will be flash flooding, especially with any backbuilding or
training cells. This will be the main theme through the rest of
this period and beyond as the area becomes primed very well
from recent rainfall amounts and future amounts which will
continue to lower flash flood guidance over the area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 215 PM Sunday...

Overall little change in the forecast thinking in the short term
period. Moisture streaming north from remnants of Fred on
Tuesday, with Fred moving over the area on Wednesday.
Anomalously high moisture content associated with remnants of
Fred will create a good soaker across the region, with a general
2 to 4 inches of rain expected. Area continues to remain in a
slight risk for excessive rainfall, and a flood watch may be
necessary in future shifts, but for now, will continue to
monitor the situation, especially with abnormally dry conditions
continuing across the area at this time.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...

Extended period remains unsettled with multiple upper shortwaves
crossing the area. Showers and storms will continue at times,
particularly during peak heating hours in the humid, unstable
conditions.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

Light northeasterly flow switches over to southerly by
overnight. Chances of isolated thunderstorms will remain through
the period as plenty of moisture is funneled into the area
along with a meandering frontal boundary along our south. The
majority of the time, borderline MVFR CIGs will prevail along
with showers and MVFR reductions to VIS. At times, IFR VIS/CIGs
will make an appearance, especially in the late morning at most
terminals since fog will likely form over any area that was
previously saturated from the daytime. Chances are slim for
overnight storms although we cannot rule them out, however the
chances will increase for Monday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR possible in mainly afternoon showers and thunderstorms
through at least Wednesday, with overnight and early morning
fog and/or stratus also possible where it does rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ/JZ
Hazardous weather outlook, Aug 15, 5:21 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
521 AM EDT Sun Aug 15 2021

KYZ105-VAZ003-004-WVZ005>008-013>020-024>031-033-034-039-040-515>526-
160930-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
521 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.

There is a slight risk for excessive rainfall for Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ076-085>087-WVZ009>011-032-160930-
Greenup-Carter-Boyd-Washington-Meigs-Gallia-Lawrence OH-Wood-
Pleasants-Tyler-Taylor-
521 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall for heavier showers
or thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.

There is a slight risk for excessive rainfall for Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-083-084-160930-
Perry-Morgan-Athens-Jackson OH-Vinton-
521 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall for heavier showers
or thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Monday and linger into midweek, when the remnants
themselves arrive.

There is a slight risk for excessive rainfall Monday and Monday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 15, 11:19 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 ENE SOD               38.25N  81.86W
08/15/2021                   LINCOLN            WV   911 CALL CENTER

            FLOODING ALONG COBBS CREEK ROAD IN SOD WV. VEHICLE IS
            SUBMERGED.

&&

EVENT NUMBER RLX2100825

SL
Local storm report, Aug 15, 11:22 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1122 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      1 ENE SOD               38.25N  81.86W
08/15/2021                   LINCOLN            WV   911 CALL CENTER

            MINOR FLOODING ALONG MCCORKLE AVE AND ELY FORK NEAR SOD

&&

EVENT NUMBER RLX2100826

SL
Special weather statement, Aug 15, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Sun Aug 15 2021

VAZ004-WVZ033-034-515-516-152145-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-
518 PM EDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of Buchanan, McDowell,
south central Raleigh and southern Wyoming Counties through 545 PM
EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camp Creek State Park to 8 miles northeast
of Davenport. Movement was north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Beckley, Welch, Grundy, Pineville, Mullens, Sophia, Gary, War,
Northfork, Shady Spring, Beaver, Coal City, Twin Falls State Park,
Daniels, Crab Orchard, Macarthur, Davy, Bradshaw, Iaeger and
Keystone.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 40.
 Interstate 64 in West Virginia between mile markers 120 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3729 8220 3780 8108 3761 8107 3759 8109
      3760 8114 3758 8120 3751 8121 3746 8131
      3741 8129 3743 8131 3739 8133 3721 8169
      3724 8174 3720 8176 3718 8185 3713 8192
      3713 8199 3707 8202 3704 8208
TIME...MOT...LOC 2117Z 173DEG 8KT 3754 8121 3717 8202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:54 PM EDTFlash Flood WarningRLXKanawha2 hr
Aug 15, 9:21 AM EDTSpecial Weather StatementRLXKanawha, Lincoln84 min
Aug 15, 9:58 AM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln3 hr
Aug 15, 7:24 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh36 min
Aug 15, 7:29 PM EDTSpecial Weather StatementRLXClay31 min
Aug 15, 7:32 PM EDTSpecial Weather StatementRLXMingo28 min
Aug 15, 7:47 PM EDTSpecial Weather StatementRLXKanawha28 min
Aug 15, 7:54 PM EDTSpecial Weather StatementRLXUpshur36 min
Aug 15, 7:59 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha31 min

Nearby

Special Weather Statements in West Virginia, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.